MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MIS 3.2MM X 45MM RIMMED PIN STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. MIS 3.2MM X 45MM RIMMED PIN STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 74016465
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/26/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during tka surgery, the tip of a mis 3.2mm x 45mm rimmed pin sterile broke off while drilling into a 4/1 femoral cutting block.The doctor did not want to go digging into the condyle to retrieve it so he left half of the pin embedded into the condyle.The procedure was resumed, without any delay, using the same device.No further complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed 3 pins were returned and 1 is broken.The broken piece of the pin was not returned.The clinical/medical investigation concluded that, this case reports a tip breakage of a mis 3.2mm x 45mm rimmed pin sterile broke off while drilling into a 4/1 femoral cutting block that was not recovered from inside of the patient.According to the report, the surgeon did not want to go digging into the condyle to retrieve it, so it was reported surgeon left half of the pin embedded into the condyle.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.Therefore, the root cause of the reported pin tip breakage could not be determined.The mis 3.2mm x 45mm rimmed pin sterile is comprised of stainless steel, they are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long-term implantation data is not available.Per the report, the pin tip is retained in the condyle with is bone, therefore, the potential for micro-motion/migration of the broken tip is unlikely.However, we cannot make conclusions on the impact of the non-implantable foreign body.It was reported the procedure was completed without a delay, using the same device.Since no other complications were reported and no further harm is anticipated, no further clinical/medical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for speed pins revealed that the speed pin should be aligned with the orientation of the instrument fixation hole and should touch the bone before drilling to avoid pin binding in the block.Also, using a mallet with speed pins must be avoided, as speed pins can bend and bind in blocks.The review of speed pins also revealed that single use devices should not be reused due to risks of breakage, this has been identified as a caution.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
MIS 3.2MM X 45MM RIMMED PIN STERILE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16415093
Report Number1020279-2023-00383
Device Sequence Number19709049
Product Code HSX
UDI-Device Identifier00885556691984
UDI-Public885556691984
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K113038
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74016465
Device Lot Number20LNX0044
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/09/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2023
Supplement Date Received by Manufacturer05/11/2023
Initial Report FDA Received Date02/21/2023
Supplement Report FDA Received Date05/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/03/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown